View Single Post
Old 02-22-2013, 12:15 PM   #14
backhurtz backhurtz is offline
Senior Veteran
(female)
 
backhurtz's Avatar
 
Join Date: Oct 2008
Location: NY, USA
Posts: 516
backhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB User
Re: Get off fentanyl with withdrawls?

GMI,
I'm sorry for getting to this thread so late, but I wanted to let you know that withdrawal off fentanyl is not much different than for any other long acting opiate. Tapering can be done, under the supervision of your doctor, but it can also be done "cold turkey", which I don't recommend simply because any starting or stopping of a medication should be done under the supervision of a doctor. Just my personal belief. I was on far more fentanyl than you, at one time in my life 300 mcgs per day, and several other similar type pain meds all at once for RSD, I am currently also on fentanyl and just cut my daily dose by 50 mcg, with no adverse effects and I have been on fentanyl this time for almost two years maybe a little longer. Anyway, withdrawal from opiates is NOT life threatening, unless you are talking about benzodiazepines, no matter what you may read on any forums. It is very much like a severe case of the flu, with some people having stomach upset, headaches, diarrehea, muscle spasms and cramps, hot and cold sweats, and some can experience some other symptoms usually seen with the flu....there are many over the counter meds that can help to manage those symptoms- pepto bismal, anti diarreheals, coke syrup for upset stomach, gatorade or similar electrolyte drinks to ensure hydration, hot showers and heating pads for muscle spasms and cramps if you have them, topical rubs to ease muscle aches, and soups to eat, as well as melatonin to help sleep if those fail , tylenol pm works too....the worst of withdrawal is typically day three, even with the patches as that is when your blood plasma levels start to really drop. Once you get to that point, it does slowly start getting better after that point. It is usually over by day 5. I did stop taking my fentanyl at 300 mcgs without a tapering plan and while it was not the most pleasant experience, it also was not nearly as bad as what I had been led to believe it would be. I think that the picture we paint in our heads also plays a huge part in what we believe it will be like and those types of images, where we allow the worst things we read on the internet to change our perception can make it worse.
The best option would be for you to talk to your doctor and ask him to reduce the fentanyl patches in dose , every 3 days or so....not sure what your changing schedule is- but if you are at 100 mcg now, he could drop the dose by either 25 mcg at your next patch change, or there is a 12.5 mcg patch that could be a smaller step down, and could be used to reduce each step down to make it easier for you. As you can see , it would take a few weeks to come completely off the fentanyl that way but it would make it a very easy taper. The other option he has is to convert the fentanyl to an oral med- and then taper you that way. For instance, if he converted you to oxycodone ( this is not an accurate conversion- just an example) but if he coverted the patch dose to oxycontin/oxycodone- and say that conversion gave you a dose of 60 mg of oxycodone a day, he could give you either 2-20 mg per day, then give you some 5 mg oxycodone for any additional withdrawal that isn't managed by the 2 doses , 12 hours apart....then he could have you drop the dose of the oxycontin to one 20 mg dose in the morning and then one 10 mg dose at night, along with a 5 mg oxycodone if needed for a few days, and then reduce the morning dose to 10 mg with the additional 5 mg dose if needed for a few more days . The best taper usually reduces the total daily dose by about 20% at each reduction. Once you have reached the 10 mg in the morning and 10 mg in the evening dose of oxycontin, that is the lowest dose of the extended release version, so from that point, he would have you take something like one 5 mg tablet every 6 hours, for three or four days, then take one away , and stay at that dose for a few days, then reduce yet another dose, until you are at one dose per day, and then you would be finished...all of that was just an example of how the coversion could be done.
The key to a successful taper is to try to keep in mind that once you make a reduction in dose, do not go back up..... if the doses are reduced around every 3 days, it allows your body to adjust to the new dose, without too much trouble, and stabilize for a day, then you reduce it again.....
I hope that this helps you some, and I would discuss those options with your doctor.
Back
__________________
Back surgery -Post op Cauda Equina Syndrome
Salvage 2nd Back Surgery
BMP - dura adhered to three levels in lumbar spine
Central canal stenosis, severe - dia. 3.44 mm

 
Reply With Quote